MAUDE Adverse Event Report: COOK INC TURBO-JECT® SINGLE LUMEN OVER-THE-WIRE POWER-INJECTABLE PICC; LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER

COOK INC TURBO-JECT® SINGLE LUMEN OVER-THE-WIRE POWER-INJECTABLE PICC; LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER
Model Number N/A
Medical Device Problem Codes Leak/Splash (1354); Material Separation (1562)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/14/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported a female patient required placement of a turbo-ject® single lumen over-the-wire power-injectable picc for administration of cancer chemotherapy.Approximately three months after placement, it was noticed that the device was leaking at the junction between the hub and the transparent part of the catheter.The device was removed and a similar device will be placed before the next chemotherapy session.However, there is no confirmed date to replace the device.Additional information regarding the event and patient outcome has been requested but is currently unavailable.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown or unavailable.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
No additional sterilization processes were performed prior to use.The devices were secured to the patient using the statlock pad.The patient's activity level was described as active.The tubing failure occurred at the end of the purple hub.No separation or hub damage was noted.The failed hub was used once a week.On 07feb2022, it was confirmed that the device was replaced in an additional procedure.
 
Additional Manufacturer Narrative
This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding patient and/or event details has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
Correction: e1 - customer (person): phone: (b)(6), h6- annex g.Additional information: annex a.Investigation ¿ evaluation: (b)(6) (france) informed cook that on (b)(6) 2021, a turbo-ject® single lumen over-the-wire power-injectable picc (upics-5.0-ct-otw-st-1111) from lot 13675598, was leaking.The picc line was placed in the patient on (b)(6) 2021 and was removed on (b)(6) 2021.A new device was placed in an additional procedure.No other harm to the patient has been reported.Reviews of the documentation including the complaint history, device history record, instructions for use (ifu) and quality control procedures of the device, as well as a visual inspection and functional test of the returned product, were conducted during the investigation.One used 5fr picc catheter was returned for evaluation.Upon visual inspection, a small separation was observed between the batwing hub and extension tubing.A functional test was conducted and confirmed leakage in this location.Additionally, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.A review of the device history record (dhr) for lot 13675598 found no relevant nonconformances that could have contributed to the reported failure mode.It should be noted that no other complaints were associated with this lot.Cook also reviewed product labeling.The product ifu (t_ctpiccotwtt_rev3) ¿turbo-ject over-the-wire peripherally inserted central venous catheters¿ provides the following information to the user related to the reported failure mode: warnings: ¿-the safe and effective use of turbo-ject picc lines with power injector pressures set above 325 psi has not been established.-do not power inject if maximum injection rate cannot be verified to meet limit printed on catheter hub or extension tube.-to safely use turbo-ject picc lines with a power injector, the technician/health care professional must verify: -the catheter lumen has ¿ct¿ on the hub to indicate the lumen is power injectable.-prior to use that the maximum pressure limit is set at or below 325 psi and that the maximum flow rate is at or below that which is listed on the catheter.Dynamic and statis pressure test results are shown in the following table.[5fr single hub has a 1.00 ml priming volume, 7ml/sec labeled flow rate, 125 psi maximum flow, 258 psi 37 degrees celsius average static burst water pressure, 250-266 psi 37 degrees celsius range static burst pressure.] *maximum flow rate pressures are determined with pump safety cut-off set at 325 psi, using contrast media with a viscosity of 11.8 cp.**static burst pressure is the failure point of the catheter when totally occluded.Warning: power injector machine pressure limiting feature may not prevent over pressurization of an occluded catheter.Precautions: -if lumen flow is impeded, do not force injection or withdrawal of fluids.Notify attending physician immediately.-patient movement can case catheter tip displacement.Catheters places via an antecubital vein have shown tip movement of up to 10 cm with motion of the extremity.-catheter size should be as small as the use will allow.Instructions for use: -remove the wire guide, secure the catheter to the skin, and dress in standard fashion.Power injection procedure: ¿1.Use only lumens marked ¿ct¿ for power injection of contrast media.Warning: use of lumens not marked ¿ct¿ for power injection may result in catheter failure.2.Confirm proper catheter tip position radiographically prior to injection.3.Remove any injection/needleless caps from the turbo-ject picc.4.Attach a 10 ml (or larger) syringe filled with sterile normal saline to the hub of the extension tube to be used for power injection.5.Ensure adequate blood return and flush catheter thoroughly with the entire 10 ml of sterile normal saline to ensure lumen patency.Warning: failure to ensure patency of the catheter lumen prior to injection may result in catheter failure.6.Remove syringe and attach power injection device to the catheter using the manufacturer¿s recommendations.7.Conduct study using the power injector, making sure not to exceed the maximum flow rate or pressure limit for the catheter.8.Disconnect the power injection device and flush the catheter again with 10 ml of sterile normal saline.9.Place a new injection/needleless capon the turbo-ject picc, flush and lock catheter with saline or heparinized saline per institutional protocol.10.Confirm proper catheter tip position radiographically following power injection.¿ how supplied ¿-upon removal from package, inspect the product to ensure no damage has occurred.¿ according to evidence from the dmr, dhr, and device failure analysis, there is no indication the device was manufactured out of specification.There is no evidence of nonconforming material in house or in the field.Based on the information provided, examination of the returned product and the results of our investigation, it was concluded that the cause for the reported failure was due to device design.A previous capa investigation found that the root cause is related to inadequate flexural strength in a previous hub design change.The appropriate personnel have been notified.Per the risk assessment no further action is required.We will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
TURBO-JECT® SINGLE LUMEN OVER-THE-WIRE POWER-INJECTABLE PICC
Common Device Name
LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key13090630
Report Number1820334-2021-02738
Device Sequence Number5423105
Product Code LJS
UDI-Device Identifier00827002239005
UDI-Public(01)00827002239005(17)230108(10)13675598
Combination Product (Y/N)N
PMA/510(K) Number
K132885
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Pharmacist
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/23/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/08/2023
Device Model NumberN/A
Device Catalogue NumberUPICS-5.0-CT-OTW-ST-1111
Device Lot Number13675598
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/11/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 12/17/2021
Supplement Date Received by Manufacturer02/07/2022
03/22/2022
Initial Report FDA Received Date12/27/2021
Supplement Report FDA Received Date02/28/2022
03/24/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/08/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
STATLOCK-TEGADERM PAD.
Outcome Attributed to Adverse Event Required Intervention;
Patient Age75 YR
Patient SexFemale